Hail, Ashtabula
- When
- May 1, 4:51 PM EST
- Where
- Ashtabula County, 3 mi NW of Rock Creek
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.701, -80.911
Photos of pea-size to quarter-size hail about three miles northwest of Rock Creek.
An occluded low drifted eastward from far-northern Wisconsin into the far-western portion of Michigan's Upper Peninsula during the afternoon through early evening of the 1st. Simultaneously, the accompanying warm front stalled in vicinity of the Ohio/Pennsylvania border as a cold front swept eastward across the western two-thirds of Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An occluded low drifted eastward from far-northern Wisconsin into the far-western portion of Michigan's Upper Peninsula during the afternoon through early evening of the 1st. Simultaneously, the accompanying warm front stalled in vicinity of the Ohio/Pennsylvania border as a cold front swept eastward across the western two-thirds of Ohio. Isolated to scattered thunderstorms developed along and ahead of the cold front amidst weak to moderate instability and moderate to strong effective bulk shear. There were several reports of hail smaller than penny-size in northeast Ohio, but one report of quarter-size hail was received from Ashtabula County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 320 PM EDT Sun May 1 2022 .SYNOPSIS... A cold front located near a line from Vermilion to Mount Gilead is expected to continue moving eastward through the evening. A weak area of high pressure moves across the region Monday. The next area of low pressure impacts the region late Tuesday into Wednesday. High pressure returns late Wednesday into Thursday. && .NEAR TERM /THROUGH MONDAY NIGHT/... As the high level cloud cover moves eastward it has allowed an area ahead of the cold front to heat up with maybe 500-1000j/kg of mixed layer cape. This combined with lift of the entrance region of a 5h/7h jet should provide enough lift to generate convection along the cold front. There continues to be adequate shear to allow a couple stronger thunderstorms. SPC still has the region in a marginal risk for severe weather with strong wind gusts being the main threat. The main area of showers and thunderstorms should be east of our NW PA counties by 10 pm. Skies remain mostly cloudy for most locations through the night with southwesterly winds remaining around 10 mph. This will keep lows in the upper 40's to around 50. We then may see a few showers linger across NE OH into NW PA into Monday afternoon. These showers should end by sunset Monday evening. It will be cooler on Monday with highs in the mid 50's to mid 60's. Monday night looks to be dry as weak high pressure is nudged eastward by the next area of low pressure that should be located over the Central Plains. Clouds should increase for at least the second half of the night which should assist in keeping temperatures from dropping all that much. Lows should mostly be in the 40's. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The short term period will be active as a low pressure system moves from the Plains northeast towards the Great Lakes region. On Tuesday morning, a warm front will approach the area from the south, bringing the first chance of precipitation to the area. Have opted to slow the onset of precipitation however, as models suggest that increased low level moisture values will take longer to advect over the area. This warm front is expected to be oriented east/west and stall across the CWA as the low pressure begins to move more easterly. The center of the low is expected to track east across the area on Tuesday afternoon into early Wednesday, which will be supported by an upper level trough. This support aloft, coupled with increased frontogenesis along the boundaries, will allow for widespread showers to continue through Tuesday night. Scattered thunderstorms are possible, but any severe threat with the current track of the low remain minimal. If the track of the low shifts north in future model runs, this may allow for breaks in the ceiling over the area and increased instability. With multiple rounds of precipitation expected to occur with this system, QPFs are forecast to range from 0.75-1 inch, but locally higher amounts can be expected in heavier thunderstorms, possibly approaching 1.5 inches. Localized flooding is possible, especially in flood prone areas. Temperatures on Tuesday will climb into the mid 60s to low 70s, with the cooler temperatures lingering north of the warm front along the lakeshore. As the low departs to the east on Wednesday, cooler temperatures will move in, but remain mild in the low to mid 60s. Overnight lows on Tuesday will be in the low to mid 50s, with western counties remaining the coolest behind the departing low. Showers will depart the area by Wednesday night as ridging builds over the area, allowing skies to gradually clear and temperatures to be much cooler in the mid 40s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... High pressure will linger over the area into Thursday before it departs northeast into New England by Friday. By Friday, models diverge greatly in agreement with regards to another low pressure system expected to make its way northeast from the Plains. The GFS brings the warm front and associated precipitation into the area much quicker than the ECMWF and Canadian models do. Have opted to go with the majority of models and delay precipitation onset to Thursday evening/early overnight hours. This low is again expected to pivot and move east once it nears the Ohio River Valley as a result of high pressure over Canada. The exact northward extent of the low and heaviest precipitation has a high amount of uncertainty, so opted to continue to cap PoPs at chance, but adjustments to the forecast for this system can be expected. Some of the weekend looks to be dry as high pressure builds east, however with uncertainty in the earlier system, confidence on timing of this is again low. High temperatures with a prolonged northeasterly flow will be slightly below average, only climbing into the low 60s for much of the long term. The exception will possibly be Sunday, which may climb into the mid to upper 60s if high pressure builds over the area in time. Areas along the lakeshore can expect to be a few degrees cooler than this. Overnight lows will follow a similar trends, cooling into the mid to upper 40s. && .AVIATION /18Z Sunday THROUGH Friday/... Cold front located from near Sandusky to just west of Marion as of 18Z is expected to move eastward through the evening. Convection is struggling to develop along this boundary but do believe there is a couple hour window at each TAF site across north central OH into NW PA with thunder potential. Attempted to time this across the region. There is a possibility of a couple stronger wind gusts with the more ambitious thunderstorms. MVFR and brief IFR conditions anticipated with the convection. VFR conditions should occur away from the thunderstorms. Cold front moves eastward across PA this evening with only a few light showers lingering across NE OH into NW PA through Monday afternoon. Many locations see MVFR ceilings arrive overnight. Winds from the south ahead of the cold front are becoming gusty as the high level cloud cover shifts eastward. Gusts to 25 knots possible. This is also true in the wake of the cold front across NW OH but with a southwesterly wind. Southwesterly winds persist across the region in the the wake of the front into Monday morning. Generally 5 to 12 knots. Outlook...Non-VFR likely in showers/thunderstorms Tuesday into Wednesday. && .MARINE... Low pressure centered over Wisconsin will bring a cold front east across Lake Erie this evening, resulting in a predominantly southwest flow of 10-15 knots to persist through Monday. As this boundary moves east today, there is a chance of thunderstorms across Lake Erie which may produce small hail and wind gusts up to 30 knots. The threat will diminish into the evening hours. High pressure will build over the area on Monday and persist into Tuesday, allowing for quiet marine conditions for the beginning of the week. On Tuesday, winds will become south-southeasterly at 10-15 knots as a warm front associated with a low over the Midwest, lifts north. This warm front is expected to stall just south of the lakeshore. The aforementioned low will follow a similar path, moving east along the lakeshore, calming winds, and shifting them to become north-northwesterly by Wednesday morning. Winds behind this low will increase across the western basin, and may be the next time a marine headline will be needed. High pressure will build over the area by Thursday and allow for a prolonged period of northeasterly flow to persist through at least Friday and gradually increasing through the period. Models diverge in agreement with this system, so exact timing and magnitude of winds remains uncertain. Waves in the nearshore zones are expected to remain 1-3 feet for much of the period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...Campbell LONG TERM...Campbell AVIATION...MM MARINE...Campbell
Hazardous Weather Outlook National Weather Service Cleveland OH 414 AM EDT Sun May 1 2022 OHZ011>014-020>023-031>033-038-089-PAZ001>003-020815- Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull- Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 414 AM EDT Sun May 1 2022 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A few thunderstorms could reach severe levels this afternoon and evening. The main threats include damaging wind gusts and hail up to an inch in size. A brief tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>010-017>019-027>030-036-037-047- 020815- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock- Seneca-Huron-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox- 414 AM EDT Sun May 1 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
426 PM EDT Sun May 1 2022
OHZ012-012115-
Lake OH-
426 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of central Lake County
through 515 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairport Harbor, moving northeast at 35 mph. This storm is going to
track right along the lakeshore and could loft hail onto land.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Painesville, Fairport Harbor, Mentor, Willoughby, Eastlake, Madison,
Perry, Mentor-On-The-Lake, North Perry, Grand River and North
Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4181 8100 4165 8139 4168 8143 4176 8129
4176 8124 4181 8113 4185 8104 4185 8100
TIME...MOT...LOC 2025Z 235DEG 32KT 4176 8136
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Cleveland OH
512 PM EDT Sun May 1 2022
OHZ012-014-089-012200-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
512 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of northeastern Lake
and northern Ashtabula Counties through 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, or near Geneva-On-The-Lake, moving northeast at 30 mph.
These storms continue to track near the lakeshore.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Geneva, Madison, North
Kingsville, Perry, Kingsville, North Perry, Edgewood, Plymouth Center
and North Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 8052 4171 8105 4172 8110 4169 8111
4165 8120 4177 8122 4182 8112 4186 8101
4187 8090 4191 8080 4192 8072 4197 8052
TIME...MOT...LOC 2110Z 241DEG 27KT 4183 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Cleveland OH
551 PM EDT Sun May 1 2022
OHZ014-089-012230-
Ashtabula Lakeshore OH-Ashtabula Inland OH-
551 PM EDT Sun May 1 2022
...Strong thunderstorms will impact portions of Ashtabula County
through 630 PM EDT...
At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of North Kingsville to Ashtabula
to 6 miles east of Geneva to 9 miles northwest of Orwell. Movement
was east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Geneva, North Kingsville,
Austinburg, Kingsville, Hartsgrove, Roaming Shores, Pierpont, Rock
Creek, Edgewood, Plymouth Center and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4168 8052 4158 8100 4174 8099 4187 8093
4189 8082 4191 8080 4191 8077 4196 8055
4198 8052
TIME...MOT...LOC 2150Z 249DEG 28KT 4191 8079 4185 8079 4180 8081 4165
8094
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe Cleveland radar (KCLE), 85 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
1 hail. Local standard time, as filed.
Photos of pea-size to quarter-size hail about three miles northwest of Rock Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011976.